Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Multilevel preconditioners for discontinuous Galerkin approximations of elliptic problems with jump coefficients
HTML articles powered by AMS MathViewer

by Blanca Ayuso de Dios, Michael Holst, Yunrong Zhu and Ludmil Zikatanov PDF
Math. Comp. 83 (2014), 1083-1120 Request permission


We introduce and analyze two-level and multilevel preconditioners for a family of Interior Penalty (IP) discontinuous Galerkin (DG) discretizations of second order elliptic problems with large jumps in the diffusion coefficient. Our approach to IPDG-type methods is based on a splitting of the DG space into two components that are orthogonal in the energy inner product naturally induced by the methods. As a result, the methods and their analysis depend in a crucial way on the diffusion coefficient of the problem. The analysis of the proposed preconditioners is presented for both symmetric and non-symmetric IP schemes; dealing simultaneously with the jump in the diffusion coefficient and the non-nested character of the relevant discrete spaces presents additional difficulties in the analysis, which precludes a simple extension of existing results. However, we are able to establish robustness (with respect to the diffusion coefficient) and near-optimality (up to a logarithmic term depending on the mesh size) for both two-level and BPX-type preconditioners, by using a more refined Conjugate Gradient theory. Useful by-products of the analysis are the supporting results on the construction and analysis of simple, efficient and robust two-level and multilevel preconditioners for non-conforming Crouzeix-Raviart discretizations of elliptic problems with jump coefficients. Following the analysis, we present a sequence of detailed numerical results which verify the theory and illustrate the performance of the methods.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 65N30, 65N55
  • Retrieve articles in all journals with MSC (2010): 65N30, 65N55
Additional Information
  • Blanca Ayuso de Dios
  • Affiliation: Centre de Recerca Matematica, Campus de Bellaterra, Bellaterra, 08193, Spain
  • Address at time of publication: Center for Uncertainty Quantification in Computational Science & Engineering, Computer, Electrical and Mathematical Sciences & Engineering Division (CEMSE), King Abdullah University of Science and Technology, Thuwal 23955-6900, Kingdom of Saudi Arabia
  • Email:
  • Michael Holst
  • Affiliation: Department of Mathematics, University of California, San Diego, La Jolla, California 92093
  • MR Author ID: 358602
  • Email:
  • Yunrong Zhu
  • Affiliation: Department of Mathematics, University of California, San Diego, La Jolla, California 92093
  • Address at time of publication: Department of Mathematics, Idaho State University, Pocatello, Idaho 83209-8085
  • Email:
  • Ludmil Zikatanov
  • Affiliation: Department of Mathematics, Pennsylvania State University, University Park, Pennsylvania 16802
  • Email:
  • Received by editor(s): January 14, 2011
  • Received by editor(s) in revised form: February 1, 2012, June 15, 2012, and October 19, 2012
  • Published electronically: October 30, 2013
  • © Copyright 2013 American Mathematical Society
  • Journal: Math. Comp. 83 (2014), 1083-1120
  • MSC (2010): Primary 65N30, 65N55
  • DOI:
  • MathSciNet review: 3167451